Tinnitus (pronounced tih-NITE-us or TIN-ih-tus) is sound in the head with no external source. For many, it's a ringing sound, while for others, it's whistling, buzzing, chirping, hissing, humming, roaring, or even shrieking. The sound may seem to come from one ear or both, from inside the head, or from a distance. It may be constant or intermittent, steady or pulsating.
Antibiotics, including erythromycin, neomycin, polymysxin B and vancomycin, as well as cancer medications, including mechlorethamine and vincristine, and water pills, including bumetanide, furosemide or ethacrynic acid all have the ability to cause or worsen tinnitus. Some patients will experience tinnitus after using antidepressants or quinine medications.
According to the American Tinnitus Association, most cases of tinnitus are caused by hearing loss. Occasionally though, tinnitus is caused by an irritation to the auditory system. Tinnitus can sometimes be a symptom of a problem with the temporomandibular joint (TMJ). If your tinnitus is caused by TMJ, then a dental procedure or realignment of your bite may alleviate the problem.
CBT involves working with a therapist or counselor, typically once per week, to identify and change negative thought patterns. CBT was initially developed as a treatment for depression and other psychological problems, but it seems to work well for people with tinnitus. Several studies and meta-reviews, including one published in the Korean Journal of Audiology, have found that CBT significantly improves irritation and annoyance that often comes with tinnitus.
Tinnitus is usually described as a ringing in the ears, but it can also sound like clicking, hissing, roaring, or buzzing. Tinnitus involves perceiving sound when no external noise is present. The sound can be very soft or very loud, and high-pitched or low-pitched. Some people hear it in one ear and others hear it in both. People with severe tinnitus may have problems hearing, working, or sleeping.
Tinnitus – a sound in the head with no external source – is not a disease; it is a symptom that can be triggered by a variety of different health conditions. So what causes tinnitus? Common sources include hearing loss, ear wax buildup, ototoxic medications, and ear bone changes. No matter what the cause, the condition interrupts the transmission of sound from the ear to the brain. Some part of the hearing system is involved as well, whether the outer, middle, or inner ear.
There are eight main causes of tinnitus that when avoided or removed from your life can help improve your tinnitus dramatically. Ironically, these 8 causes do not affect everyone in the same way. Some people will have no reaction to some of these tinnitus causes, while others will have a severe reaction. There’s no clear answer to why this is, but the condition is a growing one with one in five individuals who reach the age of fifty-five suffering from tinnitus.
Tinnitus is characterized by ringing or buzzing in the ears. Exposure to loud noises, earwax blockages, heart or blood vessel issues, prescription medications, and thyroid disorders can all cause tinnitus. See your doctor for an accurate diagnosis, and work with them to develop a treatment plan. In many cases, tinnitus is irreversible, but there are several ways to reduce its severity. For instance, sound generators, hearing aids, and medication can help mask ringing or buzzing. Tinnitus research is a constantly evolving field, and you might be able to try experimental therapies as well.
Although drugs cannot cure tinnitus, there are a few that will help suppress the symptoms you are experiencing. Tricyclic antidepressants, like amitriptyline and nortriptyline, are two of the most commonly prescribed medications. If you are experiencing severe tinnitus, one of these drugs may be used. However, it's important to know that these medications may come with side effects such as dry mouth, blurry vision and heart issues. Discuss any other conditions you have or medications you are currently taking with your physician. Niravam and Xanax can also be prescribed, but each of these medications can cause drowsiness and nausea, and they can be habit-forming.
If the cause of your tinnitus is excessive earwax, your doctor will clean out your ears by suction with a small curved instrument called a curette, or gently flush it out with warm water. If you have an ear infection, you may be given prescription ear drops containing hydrocortisone to help relieve the itching and an antibiotic to fight the infection.
A poor diet, sedentary lifestyle, lack of sleep and chronic stress are all capable of reducing immunity and making you susceptible to nerve damage, allergies and ear problems. If you frequently experience seasonal or food allergies that affect your ears, ear infections, swelling and other problems related to damage of the vestibular system, consider changing your diet, exercise routine and ways of dealing with stress, which in turn will aid your tinnitus treatment. Try natural stress relievers like exercising, yoga, meditation, taking warm baths, using essential oils and spending more time outdoors, and eat an anti-inflammatory diet.
For some people, the jarring motion of brisk walking can produce what is called a seismic effect which causes movement in the small bones or contractions in the muscles of the middle ear space. You can experiment to find out if this is the cause by walking slowly and smoothly to see if the clicking is present. Then, try walking quickly and with a lot of motion to see if you hear the clicking. You can also test for the seismic effect by moving your head up and down quickly.